MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; ATRIAL RETRACTOR SHORT RIGHT

INTUITIVE SURGICAL, INC ENDOWRIST; ATRIAL RETRACTOR SHORT RIGHT
Model Number 470246-09
Medical Device Problem Codes Material Fragmentation (1261); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the atrial retractor short right (arsr) instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation confirmed the customer reported complaint.The arsr instrument was analyzed and found a broken distal pitch cable at the distal end.The broken cable segment that contains the crimp was still installed in the clevis.A root cause of the broken pitch cable is associated to a component failure.When pitch cable breakage occurs, the instrument is immediately inoperable due to loss of functionality.The instrument has tungsten drive cables to transmit motion from the input discs in the housing, through the main shaft, and to the distal instrument tip.These cables are exposed at the instrument tip and control movements at the wrist.Additional investigation found a derailed grip cable at the distal idler pulley.A root cause of the derailed grip cable is associated with a component failure.Derailed cables are attributed to a loss of cable tension.A cracked clamping pulley and/or input shaft can cause the cable to become dislodged at the proximal end.When the clamping pulley and/or input shaft is cracked, the cable can dislodge as the input could "slip" with respect to its internal shaft causing the loss of cable tension.A cracked clamping pulley and/or input shaft can be caused by improper cleaning or sterilization techniques used during reprocessing.A dislodged cable at the proximal end can then result in the cable becoming derailed or loose at the distal end, which may lead to non-intuitive motion.The instrument was also found to have a frayed grip cable at the distal end.
 
Event or Problem Description
It was reported that during a da vinci-assisted mitral valve repair surgical procedure, the atrial retractor short right (arsr) instrument could not be opened and closed due to a broken silver cable.The customer used a new arsr instrument to continue with the surgery.The procedure was completed with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: there was no report of a fragment falling into the patient.

Brand Name
ENDOWRIST
Common Device Name
ATRIAL RETRACTOR SHORT RIGHT
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17196060
Report Number2955842-2023-16594
Device Sequence Number14863442
Product Code NAY
UDI-Device Identifier00886874112397
UDI-Public(01)00886874112397(11)210930(10)N10211004
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470246-09
Device Catalogue Number470246
Device Lot NumberN10211004 0018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2023
Initial Report FDA Received Date06/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown